Article Text

Download PDFPDF
Unexpected outcome (positive or negative) including adverse drug reactions
Phenytoin-induced Lyell's syndrome
  1. Bárbara Lobão,
  2. Claúdio Martins,
  3. Manuel Sousa,
  4. Susana Marques,
  5. Ermelinda Pedroso
  1. Department of Internal Medicine, Centro Hospitalar de Setubal, Setubal, Portugal
  1. Correspondence to Dr Bárbara Lobão, babilobao{at}hotmail.com

Summary

Lyell's syndrome or toxic epidermal necrolysis (TEN) is a rare dermatological disease that causes serious morbidity and mortality. It is most commonly drug induced. The authors report the case of a 57-year-old woman who was admitted to our hospital with severe rash all over the body. She had been previously submitted to brain surgery for total resection of a large meningioma and medicated with phenytoin for seizures prophylaxis. During this treatment, erythematous lesions and blisters were observed first on her face and trunk and then spreading to the entire body. Detachment of the skin, as well as mucous involvement especially of mouth and conjunctiva, was also observed. TEN was diagnosed, and phenytoin was discontinued. Intravenous fluids, systemic steroids and tightened infection control measures were implemented. After 10 days, skin recovery and re-epithelialisation were established, temperature decreased and mucosal complications stabilised. The patient was discharged after 1 month of hospitalisation.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.